The use of synthetic cannabinoids is on the rise. They are dangerous, don’t fit a particular toxidrome, and can require emergent intervention. They are a nasty phenomenon and this article will hopefully show you why.
Novel psychoactive substances are a hot topic in emergency medicine and by now most emergency departments in the UK are likely to be familiar with such substances. Formerly known as legal highs, these substances are now very much illegal under the ‘Psychoactive Substances Act‘ that came into legislation in 2016. This is a huge public health issue on multiple levels. The National Poisons Information Service (NPIS) is the toxicology helpline in the UK and provides medical advice to clinicians on the shop floor. The most telephone calls the service received in 2014/151 were related to ‘branded products’ (including synthetic cannabinoids). The second most common reason the service received telephone calls in the same year was for unknown legal highs. In 2015/162, the NPIS felt it necessary to identify synthetic cannabinoids as an independent group of substances, resulting in the 7th most common topic of telephone consultation and 4,770 searches on their website, TOXBASE. Those 4,770 searches represent an 87.5% increase in searches from 2014/15. Furthermore in 2015/16 ‘branded products’ remained at the top spot for telephone consultations and the 4th most common search category with 5,703 searches. ‘Other’ legal highs also featured in both the top 10 telephone consultations and website searches. I should note that the top 5 ‘branded products’ were all synthetic cannabinoids, including ‘Black Mamba’, the drug recently making headlines due to a death in Birmingham. A similar product, ‘Spice’ appears to be a significant problem in Manchester….just down the road from Virchester. The low cost of ‘Spice’ makes it attractive for the homeless population, and there are growing concerns about dependency in that population.
This is a massive problem, bordering on epidemic.
Synthetic cannabinoids belong under the umbrella term of novel psychoactive substances, and are still commonly referred to as legal highs. More accurately the appropriate nomenclature is ‘synthetic cannabinoid receptor agonists’ or SCRAs. Like most recreational drugs SCRAs have a seemingly endless list of street names including:
- Black Mamba
- Sweet Leaf
- Annihilation etc. etc.
As usual I think we can agree that these are quite punchy and creative names, presumably developed whilst under the influence. SCRAs are usually sold under the pretence of being a sort of ‘aromatic room freshener’, incense, or even pot pourri (seriously, who would smoke pot pourri?!) Perhaps the worst thing of all is the marketing and packaging of these substances, which are clearly designed to get attention, but I suppose it is a business for some after all.
We use the term cannabinoid to mean compounds sharing the pharmacological properties of cannabis, or more specifically its psychoactive ingredient, Δ9-tetrahydrocannabinol or Δ9-THC. The term was originally used to describe structurally similar compounds to some isolated from the Cannabis sativa plant3.
The Cannabinoid Receptors
There are two cannabinoid receptors, the cleverly named CB1 and CB2 receptors. CB1 receptors are found mainly in the brain, particularly in the hippocampus, prefrontal cortex, amygdala and the cerebellum. CB2 receptors are predominantly located in the immune system, accounting for some of the reported anti-inflammatory effects of cannabinoids. Δ9-THC exerts its actions through partial agonism of the CB1 receptor, mimicking the effects of the endogenous endocannabinoid anandamide. This agonism results in the alteration in levels of neurotransmitters including dopamine and noradrenaline. The effects of cannabis are well documented including, amongst other effects:
Sometimes users may ‘pull a whitey’ which refers to acute, transient hypotension causing paling of the skin, shaking, vomiting and occasionally fainting.
Synthetic Cannabinoids (SCRAs)
SCRAs were first sold in the early 2000s, and were marketed as herbal blends of naturally occurring cannabinoids. It quickly became apparent that this was not the case and that many contained SCRAs. The ‘charm’ of SCRAs is the perceived legality, ease of purchase, low cost, and the fact that they are less likely to be detected on drug testing. The difficulty in describing the effects of SCRAs is that so many exist, each with their own profile of effects. As a rule of thumb however, they tend to be more potent than cannabis and a lot act as full agonists of the cannabinoid receptors. Of course, this might be a load of rubbish, as we really really don’t know what is in half of available SCRAs. As a reminder, in pharmacological terms potency refers to the amount of a substance required to produce an effect, hence smaller doses of SCRAs are required to produce the high. Whereas cannabis is relatively safe, SCRAs are not. Given the unknown ingredients and unknown concentration of these unknown ingredients, it is easy to see how an individual can “overdose”. The side-effects of SCRAs can be somewhat more serious than “pulling a whitey”. There are reports of hypertension, tachycardia, myocardial infarction4, agitation, vomiting, hallucinations, psychoses5, seizures, convulsions, catatonia, encephalopathy6, and panic attacks7,8. If patients are on SSRIs then using SCRAs can precipitate serotonin syndrome, which can be incredibly difficult to treat. Worryingly, with regard to psychoses, SCRAs may result in more severe and prolonged symptoms compared to cannabis users9. Compared to cannabis, the effect profile is quite different. All of the adverse effects listed in the graphic below have been reported with SCRAs, as reported by Ford et al.10 Worryingly, many of these side effects are common with SCRAs but rare with marijuana (e.g. nausea, vomiting, hallucinations, delusions, confusion, anxiety, panic attacks, agitation, irritability, confusion).
An article definitely worth the read is that by Andrabi et al.11, which can be found in the Emergency Medicine Clinics of North America. They give a great synopsis of a variety of novel drugs of abuse, and with regard to SCRAs suggest the following emergency department management for severe cases of intoxication/overdose (the ABCDE approach is assumed):
- Hypertension: Only treat if evidence of end-organ damage. If treatment is required, there are reports suggesting sedation, calcium-channel blockers and/or vasodilators may be effective.
- Hypotension: Noradrenaline is suggested as first-line. Dopamine requires endogenous noradrenaline, which may not be available given that SCRAs block its re-uptake and therefore will be ineffective.
- Measure glucose.
- If respiration and consciousness are depressed, the authors suggest we consider naloxone as opioids might be present.
- Benzodiazepines for seizures, if present.
- Hyperthermia: rapid cooling. I’m not sure of the most evidence-based way to do this but the suggestion in the paper is a wet bed sheet and a large fan. They also suggest avoiding ice packs due to local tissue damage and to cool to 39 degrees (Celsius).
- Agitation: consider benzodiazepines or haloperidol.
- Serotonin syndrome: benzodiazepine, consider oral/NG cyproheptadine.
- Metabolic acidosis: aggressive fluid resuscitation.
- Standard toxicology work-up. Be mindful of other toxidromes which may coexist.
If in doubt you should contact NPIS on 0344 892 0111 or visit their website here.
Other good papers on the topic can be found in the reference at the bottom of the page12,13,14,15.
SCRAs are common, and becoming increasingly so globally. Acute specialties are switched on and are becoming increasingly aware of the burden of this problem. In the UK, the IONA study and the WEDINOS project are aiming to further characterise the problem and the agents at play. An important document to read, if you are interested, was published in 2009 by the European Monitoring Centre for Drugs and Drug Addiction can be found here.
Vulnerable groups are especially likely to affected by the availability of SCRAs, especially the homeless, adolescents and prisoners. Bear that in mind when confronted with unexplainable physiology. It is often largely irrelevant to ask what an individual has taken, but as the signs and symptoms do not fit any one particular toxidrome, it may help make a diagnosis.
Without wanting to precipitate a debate; the now-illegality of these substances mean even less quality control in their production. We really don’t know how or where they are being prepared, or what other ingredients are being added. All these factors create a perfect storm for overdose and emergent toxicological presentations. Treatment remains a very grey area – so please read the articles for yourself and contact your local poisons information service if you find yourself needing to treat one of these patients in real life or better yet look for an addiction recovery clinic for professional assistance.
Please drop a comment at the bottom if you have anything else to share or add to this ever-growing puzzle!
Before you go please don’t forget to…
- Subscribe to the blog (look top right for the link)
- Subscribe to our PODCAST on iTunes
- Follow us on twitter @stemlyns
- PLEASE Like us on Facebook
- Find out more about the St.Emlyn’s team